There are calls for tighter restrictions on the sale of all over-the-counter painkillers in Australia after an international study found a significant link between ibuprofen use and cardiac arrest.
A 10-year Danish study of nearly 30,000 patients found the use of non-steroidal anti-inflammatory drugs (NSAIDs), including ibuprofen - commonly sold as Nurofen or Advil - was associated with a 31 per cent increased risk of a cardiac arrest.
"Allowing these drugs to be purchased without a prescription, and without any advice or restrictions, sends a message to the public that they must be safe," said the study's author Gunnar Gislason, professor of cardiology at Copenhagen University Hospital Gentofte in Denmark.
Researchers examined all out-of-hospital cardiac arrest patients in Denmark between 2001 and 2010 using the nationwide Danish Cardiac Arrest Registry.
Data was collected on all redeemed prescriptions for NSAIDs from Danish pharmacies since 1995.
These included diclofenac, naproxen, ibuprofen, rofecoxib and celecoxib.
Out of the 28,947 patients, more than 3300 were treated with an NSAID up to 30 days before the event. Ibuprofen and diclofenac were the most commonly used NSAIDs.
The risk of cardiac arrest was greatest among those who used diclofenac (51 per cent), while ibuprofen was associated with a 31 per cent increased risk.
It's thought NSAIDs can cause constriction of arteries that control blood flow to the heart, blood clotting and a rise in blood pressure.
Chief medical officer at the Australian Heart Foundation, Garry Jennings, said the findings of this study support accumulating evidence that these drugs carry a real risk for the heart.
"In absolute terms this is a relatively small risk but it seems to be fairly real," Professor Jennings told AAP.
Despite this there is no need to panic, he added, as these drugs won't cause the ordinary person to just drop dead of a cardiac arrest because they only tend to aggravate the symptoms of those with heart disease.
"There is really no information which suggests that they can cause either a cardiac arrest or heart attack out of the blue. I think that is very unlikely," Professor Jennings said.
The concern is that not everyone knows they have a heart problem, he said. Source: SMH
Facebook - Twitter - Google+